Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Gaylord, MI

October 3, 2004Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 3, 2004, 9:40 PM EDT for Chippewa County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 9:40 PM EDT (01:40 UTC)
Expired
Oct 3, 2004, 10:30 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 146 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 040140
SVRAPX
MIC033-040230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
940 PM EDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1030 PM EDT

* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  KINROSS...OR ABOUT 18 MILES SOUTH OF SAULT STE. MARIE...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELDEN AND BARBEAU AROUND 945 PM EDT...
  MUNUSCONG AROUND 955 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4608 8399 4612 8403 4609 8408 4613 8435
      4616 8436 4616 8451 4632 8449 4630 8412
      4620 8414 4608 8396 4606 8383 4608 8377
      4611 8379 4611 8382 4611 8381 4608 8374
      4610 8363 4603 8357

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:47 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Oct 3, 3:47 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT SUN OCT 3 2004

.DISCUSSION...FORECAST CONCERNS DEAL WITH PRECIPITATION CHANCES WITH
FRONTAL PASSAGE THIS EVENING...THEN LAKE EFFECT POTENTIAL AND PRECIP
TYPE ISSUES WITH THAT OVERNIGHT AND INTO MONDAY.  ATTENTION THEN
TURNS TO WATERSPOUT POTENTIAL FOR THE EARLY PART OF THE WEEK.

TONIGHT...SURFACE COLD FRONT MOVING THROUGH MN AT MID AFTERNOON WILL
SWEEP QUICKLY ACROSS THE STATE TONIGHT DRIVEN BY 3-4MB/3HR PRESSURE
RISES BEHIND THE BOUNDARY.  BAND OF QG FORCING/CONVERGENCE
ASSOCIATED WITH FRONT WILL MOVE ACROSS THE AREA THIS EVENING...
DEEPER MOISTURE WILL REMAIN GENERALLY NORTH OF M-32.  RADAR
COMPOSITES SHOWING JUST SOME WIDELY SCATTERED ACTIVITY ACROSS LAKE
SUPERIOR ATTM...SO WILL GO WITH CHANCE POPS THIS EVENING ALONG/NORTH
OF M-72.  COLD AIR COMES IN QUICKLY BEHIND FRONT WITH 850MB
TEMPERATURES FALLING TO AROUND -5/-6C OR SO BY DAYBREAK.  FLOW WILL
VEER AROUND FROM WNW TO NW DURING THE NIGHT.  ACROSS EASTERN UPPER...
INVERSION HEIGHTS AROUND 700MB WITH BEST 900-700MB RH (ABOVE 80
PERCENT BY MORNING)...THINK LIKELY POPS SHOULD WORK HERE.
CONDITIONS A LITTLE DRIER OVER NORTHERN LAKE MICHIGAN TO START
BEFORE COLDER 850MB AIR ARRIVES AND INVERSION HEIGHTS LIFT TO AROUND
750MB...SO WILL KEEP THINGS MORE SCATTERED ACROSS NORTHWEST LOWER.
AS FAR AS PRECIP TYPE GOES...WELL MIXED WARM LAYER TYPICAL OF EARLY
FALL COLD AIR MASSES COMING OVER THE LAKES KEEPING FREEZING LEVELS
ON AVERAGE ABOVE 2K FEET...THOUGH COULD DROP IN HEAVIER SHOWERS.  SO
WILL MAINTAIN THE POSSIBILITY OF SOME MIXED RAIN/SNOW ACROSS EASTERN
UPPER AND HIGHER TERRAIN AREAS OF NORTHERN LOWER.  MARINE...STRONG
MIXING IN CAA PATTERN BEHIND FRONT (30KT WINDS IN MIXED LAYER) AND
STRONG ISALLOBARIC GRADIENT MAY PUSH WINDS TO GALE FORCE FOR SEVERAL
HOURS AFTER FRONTAL PASSAGE THIS EVENING...AIDED IN THE STRAITS TO
PRESQUE ISLE ZONE BY NORTHWEST FLOW COASTAL CONVERGENCE.

MONDAY...RESIDUAL COLD AIR AND LOW LEVEL MOISTURE THE CONCERN FOR
MONDAY WITH DEEP LAYER SUBSIDENCE SETTLING IN BEHIND DEPARTING SHORT
WAVE TROUGH.  ANY ONGOING LAKE EFFECT RAIN/SNOW SHOWERS DURING THE
MORNING WILL BECOME MORE DISORGANIZED AS DIURNAL INFLUENCE KICKS IN.
WILL PRETTY MUCH DRAG TONIGHT POPS THROUGH THE DAY MONDAY...KEEPING
AREAS NEAR SAGINAW BAY DRY.  MARINE...WILL CONTINUE TO SEE HIGH END
SCA CONDITIONS IN ALL NEARSHORE ZONES AT LEAST THROUGH MONDAY
MORNING...BEFORE WINDS GRADUALLY START TO SUBSIDE THOUGH WAVES WILL
REMAIN CHOPPY THROUGH THE AFTERNOON.

MONDAY NIGHT...HIGH PRESSURE OVER EASTERN IOWA WILL TRACK EASTWARD
AND SPREAD WEAK COLD AIR ADVECTION ACROSS THE REGION THROUGH THE
EARLY MORNING HOURS. HAVE INCREASED CLOUDS SLIGHTLY ACROSS LAKE
EFFECT AREAS WITH NORTHWESTERLY FLOW...YET HAVE REMOVED ANY MENTION
OF PRECIPITATION. CONVECTIVE CLOUD DEPTH STRUGGLES TO REACH A COUPLE
THOUSAND FEET WITH LAKE TO 850 MB DELTA T ABOUT 18 C INDICATES NO
CHANCE OF WATERSPOUTS. PRECIPITATION WAS REMOVED DUE TO A LACK OF
LIFTING MECHANISM...THE SOLE SOURCE OF INSTABILITY BEING
DESTABILIZATION OVER LAKE WATERS AND LIMITED CONVECTIVE CLOUD DEPTH.

TUESDAY AND TUESDAY NIGHT...MERIDIONAL UPPER LEVEL FLOW WILL PERSIST
AS THE UPPER LEVEL RIDGE PROGRESSES EASTWARD TO THE LEE EDGE OF THE
ROCKIES TUESDAY AFTERNOON. SURFACE HIGH PRESSURE SLIDES INTO THE
OHIO VALLEY AND WEAK WARM AIR ADVECTION WILL BEGIN WITH THE WIND
SHIFT TO SOUTHWESTERLY. LAKE TO 850 MB DELTA T WILL REMAIN NEAR
18 C...HOWEVER THE CONVECTIVE CLOUD DEPTH OF A COUPLE THOUSAND FEET
WILL AGAIN PREVENT WATERSPOUTS. TUESDAY EVENING AN UPPER LEVEL
DISTURBANCE WILL PASS THROUGH SOUTHERN QUEBEC...BUT WILL REMAIN FAR
ENOUGH NORTH THAT CLOUDS WILL INCREASE OVER EASTERN UPPER WITH NO
PRECIPITATION ANTICIPATED ACROSS THE CWA.

WEDNESDAY AND WEDNESDAY NIGHT...MERIDIONAL UPPER LEVEL PATTERN
BEGINS TO FLATTEN SLIGHTLY AS THE RIDGE WEAKENS AS IT MOVES THROUGH
THE UPPER PLAINS/CENTRAL CANADA. THE UPPER LEVEL LOW WILL TRACK INTO
ONTARIO AND SURFACE HIGH PRESSURE WILL ONCE AGAIN RIDGE INTO THE
REGION. WITH SURFACE WINDS RETAINING A SOUTHERLY COMPONENT
TEMPERATURES WILL RISE ANOTHER COUPLE OF DEGREES. WITH THE LAKE TO
850 MB DELTA T DECREASING TO 10 C OR LESS AND SURFACE WINDS AROUND
10 KTS...WILL EXPECT SOME LAKE ENHANCED CLOUDINESS ACROSS THE AREAS
OF NORTHWEST LOWER AND EASTERN UPPER WHICH ARE PRONE TO LAKE
ENHANCEMENT FROM SOUTHWESTERLY FLOW.

THURSDAY AND BEYOND...NO DRASTIC CHANGES TO THE FORECAST DURING
THESE PERIODS DUE TO MODEL CONFLICTS. MODELS BRING LARGE AMOUNTS OF
MOISTURE INTO THE CENTRAL US ON THE WESTERN SIDE OF THE HIGH
PRESSURE WHICH IS NOT ACCOUNTED FOR. AS A RESULT HAVE INCREASED THE
CLOUDINESS FOR LATE THURSDAY INTO FRIDAY...BUT HAVE NOT INCLUDED ANY
PRECIPITATION IN THE FORECAST AT THIS TIME. ANALYSIS OF THE LONG
WAVE PATTERN WOULD ALSO SUGGEST THAT THE MOISTURE WOULD REMAIN TO
THE SOUTH AS THE MAIN BRANCH OF THE JET WILL REMAIN THROUGH THE
CENTRAL CANADIAN PROVINCES.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...GALE WARNING...LSZ321-
        LMZ342-344-345-LHZ345-347-348.

&&

FORECASTERS...
00Z 4 OCT-00Z 5 OCT GRIDS...JPB
00Z 5 OCT-00Z 11 OCT GRIDS...MJP
FIRE WEATHER GRIDS...KAB
Hazardous weather outlook, Oct 3, 9:35 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
935 PM EDT SUN OCT 3 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-041100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
935 PM EDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS NORTH OF M-68 WILL END BY MIDNIGHT. ISOLATED
THUNDERSTORMS MAY PRODUCE HAIL TO THREE QUARTERS OF AN INCH IN
DIAMETER...ESPECIALLY ACROSS EASTERN UPPER MICHIGAN ALONG AND EAST
OF I-75...BY THAT TIME.

GALES ARE EXPECTED TONIGHT ON THE SOME NEARSHORE WATERS OF NORTHERN
LOWER MICHIGAN. SEE ONGOING WATCHES..WARNINGS OR ADVISORIES FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

GALES MAY CONTINUE INTO THE MORNING HOURS OF MONDAY ON LAKE HURON
FROM THE STRAITS EAST TO PRESQUE ISLE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/SPR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:31 PM EDTSpecial Marine WarningAPX59 min
Oct 3, 9:45 PM EDTSpecial Marine WarningAPX60 min
Oct 3, 10:48 PM EDTSpecial Marine WarningAPX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.